New Mexico, 2005

Hail in New Mexico, June 14, 2005

June 14, 2005 · NWS MAF · 2 events in 1 county or zone

Severe storms affected portions of Lea County during the late afternoon and evening hours of the 14th. A left-moving supercell propagated across the New Mexico and Texas border over southern Lea County, and produced large hail along New Mexico Highway 128.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe storms affected portions of Lea County during the late afternoon and evening hours of the 14th. A left-moving supercell propagated across the New Mexico and Texas border over southern Lea County, and produced large hail along New Mexico Highway 128. Another storm produced large hail in Monument. No damage was reported from the severe weather activity in New Mexico on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 12:00 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 12:00 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 14 2005

.SHORT TERM...
ATMOSPHERE ACRS CWFA SWD FROM KMAF CONTINUES TO DESTABILIZE IN
ADVANCE OF COLD FRONT INVOF KMAF. LOW LEVEL MSTR REMAINS IMPRESSIVE
S OF BOUNDARY WITH PECOS 95/61 AND FST 89/66. AS SUCH SB INSTABILITY
MOST IMPRESSIVE WITH 17Z MSAS LI/S TO MINUS 10 ACRS CENTRAL PB.
HOWEVER MODIFIED 12Z KMAF SOUNDING FOR CURRENT KMAF CONDITIONS
REFLECTS LARGE NEGATIVE AREA WITH ABOUT A 2C CAP. JUST A LITTLE
FARTHER SW CAP IS MUCH WEAKER AND FAVOR THE AREA INVOF THE PECOS
RIVER BETWEEN ORLA AND SHEFFIELD FOR CONVECTION TO DEVELOP NEXT FEW
HOURS. FRONT WILL MOVE NEAR THIS AREA BUT WILL PROBABLY STALL JUST N
OF PECOS RIVER AS CENTER OF ISALLOBARIC HIGH DROPS S INTO THE CONCHO
VALLEY. STORMS HAVE ALREADY DEVELOP IN THE DAVIS MOUNTAINS AN EXPECT
THEY WILL CONTINUE TO PROSPER COURTESY MST UPSLOPE FLOW AND NEAR 8
C/KM 7H-5H LR/S.  DOWNBURST AND HEAVY RAIN FAVORED IN WHAT LOOKS TO
BE WEAKLY SHEARED ENVIRONMENT. NAM40 SOUNDING ACRS DAVIS MTNS
REFLECT POTENTIAL FOR DOWNBURST WINDS WITH SOUNDING INDICATIVE OF
HYBRID DOWNBURST PROFILE. NONETHELESS WITH BOUNDARY INFLUENCES AND
CAPES OVER 3000 J/KG CAN/T RULE OUT ISOLD ORGANIZED UPDRAFTS.
STEERING FLOW ACRS THE TRANS PECOS IS ANEMIC INCREASING HEAVY RAIN
CONCERNS. LOW TEMPS IN GENERAL WILL CONTINUE TO BE ON THE WARM
SIDE...HOWEVER RAIN COOLED AIR WILL MAKE FOR DIFFICULT TEMP FCST.

.LONG TERM...
UPPER RIDGE BEGINNING TO BUILD OVER THE AREA...HOWEVER IT IS NOT
QUITE STRONG ENOUGH TO SQUELCH CONVECTION AS EVIDENCED IN THE DAVIS
MOUNTAINS THIS AFTERNOON.  LOOKING FOR AN EXTENDED PERIOD OF EAST/
SOUTHEAST UPSLOPE FLOW AS UPPER RIDGE BECOMES MORE ESTABLISHED OVER
THE AREA.

CURRENT CROP OF MODEL DATA INDICATES THE UPPER RIDGE STRENGTHENING
IN EARNEST FROM FRIDAY THROUGH THE WEEKEND.  SINCE WE/LL HAVE THE
AFOREMENTIONED UPSLOPE FLOW ON WEDNESDAY THROUGH THURSDAY...
AFTERNOON AND EVENING CONVECTION WILL BE POSSIBLE ALONG THE HIGHER
TERRAIN AS ABUNDANT MOISTURE...HEATING...AND PERIODIC WEAK
SHORTWAVES MILLING ABOUT UNDER EXPANDING RIDGE WILL ALLOW THIS.
SHEAR WILL BE PALTRY DUE TO PRESENCE OF RIDGE...SO ONLY ISOLATED
SEVERE STORMS WILL BE POSSIBLE.  ON FRIDAY AND THROUGH THE
WEEKEND...MID LEVEL TEMPS WARM MARKEDLY AS RIDGE CONTINUES TO
EXPAND/STRENGTHEN.  THIS SHOULD EFFECTIVELY SHUT DOWN AFTERNOON/
EVENING TSRA IN THE MOUNTAINS THROUGH THE WEEKEND.  THERE IS SOME
INDICATION THAT ANOTHER CONVECTIVELY DRIVEN BOUNDARY WILL GRAZE THE
NORTHEASTERN ZONES...AND POSSIBLY SKIRT THE EXTREME EASTERN CWA DOWN
TO THE LOWER TRANS PECOS.  BUT SINCE THIS IS HIGHLY SPECULATIVE...
WILL GO WITH THE UPPER RIDGE DOMINATING AND LEAVE POPS OUT AFTER
THURSDAY.

TEMPERATURES WILL BE ON THE RISE...ESPECIALLY THURSDAY AND ONWARD AS
SOME DRIER AIR OVER THE WESTERN CWA AND POINTS FURTHER WEST MIXES
DOWN EACH AFTERNOON.  DO NOT EXPECT TO SEE A VERY SHARP DRYLINE
THROUGH THIS PERIOD...BUT THE DRIER AIR WILL PROBABLY ALLOW FOR MAX
TEMPS CLOSER TO THE GFS OUTPUT...WHICH HAVE BEEN TOO HOT OF LATE.
THEREFORE...HAVE TRENDED MAXES TOWARD THE HIGH SIDE...ESPECIALLY
THURSDAY THROUGH SUNDAY.

LATE IN THE WEEKEND...IF NOT EARLY NEXT WEEK MODELS INDICATING EAST
COAST UPPER TROUGH DIGGING SOUTHWESTWARD BEFORE CUTTING OFF AN UPPER
LOW OVER THE GULF COAST STATES.  MEDIUM RANGE MODELS HAVE BEEN
TAKING TURNS DEPICTING THIS...BUT ARE FAR TOO INCONSISTENT TO REALLY
PUT MUCH STOCK INTO THEM.  SINCE PREVIOUS SHIFT HAD THIS COVERED...
WILL LEAVE THE GRIDS PRETTY MUCH AS THEY ARE.  SOME LOCATIONS ALONG
THE RIO GRANDE HAVE BEEN FLIRTING WITH HEAT ADVISORY CRITERIA/MINS
OF 75 OR GREATER...AND AFTERNOON HEAT INDICES OF 105 OR GREATER/OVER
THE LAST DAY OR SO.  WILL HOLD OFF ON ISSUING ANYTHING AT THIS
TIME...AS CONVECTION THIS AFTERNOON/TONIGHT COULD COOL SOME OF THESE
LOCALES DOWN ENOUGH TO PREVENT REACHING CRITERIA.  HOWEVER...COME
THURSDAY AND THROUGH THE WEEKEND...SOME LOCATIONS ALONG THE RIO
GRANDE...IF NOT OVER THE UPPER TRANS PECOS...MAY NEED SUCH AN
ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  72  99 /  30   0   0   0
CARLSBAD NM                67  99  69 104 /  40  10  20  10
DRYDEN TX                  73  94  73  99 /  40   0   0   0
FORT STOCKTON TX           70  95  71 102 /  40  10   0   0
GUADALUPE PASS TX          65  91  67 100 /  40  10  20  10
HOBBS NM                   68  98  70 103 /  30  10  30  10
MARFA TX                   60  91  59  92 /  50  10   0  20
MIDLAND INTL AIRPORT TX    70  94  72  99 /  30   0   0   0
ODESSA TX                  71  96  72 100 /  30   0   0   0
WINK TX                    74 101  75 106 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/67
Hazardous weather outlook, Jun 14, 1:15 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE JUN 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
315 PM CDT TUE JUN 14 2005 (215 PM MDT TUE JUN 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA
THIS EVENING. THUNDERSTORMS ARE ESPECIALLY FAVORED WEST OF A LINE
FROM HOBBS...TO MIDLAND...TO SHEFFIELD WITH THE DAVIS MOUNTAINS AND
THE UPPER TRANS PECOS MOST LIKELY TO EXPERIENCE THUNDERSTORMS. A FEW
STORMS MAY BE SEVERE WITH HAIL TO NEAR THE SIZE OF GOLFBALLS...HOWEVER
DOWNBURST WINDS WITH GUSTS AROUND 70 MPH AND HEAVY RAIN ARE THE PRIMARY
CONCERNS. LOCALIZED FLASH FLOODING OF CREEKS AND LOW WATER CROSSING IS
POSSIBLE ACROSS THE TRANS PECOS INCLUDING THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS WEDNESDAY AND
THURSDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY
CONCERN.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT...HOWEVER LOCALIZED
FLOODING RAINS AND STRONG DOWNBURST WINDS MAY WARRANT LOCAL SPOTTER
ACTIVATION ACROSS THE TRANS PECOS INTO THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 12:24 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE JUN 14 2005

TXZ074-080-142030-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-
224 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHERN PRESIDIO
AND NORTHWESTERN BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FORT DAVIS AT
224 PM CDT. THE STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS ARE
LOCATED NEAR MARFA AND NORTHEAST OF FORT DAVIS.

HAIL...WIND GUSTS TO AROUND 55 MPH...HEAVY DOWNSPOURS RESULTING IN
FLOODING...AND FREQUENT DANGEROUS LIGHTNING ARE ALL POSSIBLE ACROSS
THESE AREAS THROUGH 330 PM.
Special weather statement, Jun 14, 1:30 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE JUN 14 2005

TXZ068-142100-
CRANE TX-
330 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CRANE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 8 MILES
EAST OF CRANE OVER WESTERN UPTON COUNTY AT 330 PM CDT...MOVING
SOUTHWEST AT 5 MPH. STRONG WINDS UP TO 50 MPH MAY AFFECT AREAS NEAR
AND SOUTH OF CRANE...BUT THE TORNADIC PORTION OF THE STORM IS NOT
EXPECTED AFFECT THE CITY OF CRANE.

PEOPLE IN EASTERN CRANE COUNTY...INCLUDING THE CITY OF CRANE AND
POINTS SOUTH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 2:08 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT TUE JUN 14 2005

TXZ068-142145-
CRANE TX-
408 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN CRANE
COUNTY AT 408 PM CDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL
AFFECT U.S. HIGHWAY 385 IN FAR SOUTHEASTERN CRANE COUNTY

GUSTY WINDS... SMALL HAIL TO THE SIZE OF DIMES... HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 14, 4:37 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT TUE JUN 14 2005

TXZ074-075-081-150000-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-PECOS TX-
637 PM CDT TUE JUN 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 29 MILES NORTHEAST OF
MARATHON TO 8 MILES NORTH OF PERSIMMON GAP AT 637 PM CDT...MOVING
EAST AT 5 MPH. ANY OF THESE STORMS MAY BECOME SEVERE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 128 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
June 14, 4:38 PM MST
Where
Lea County, 20 mi W of Jal
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.117, -103.533

Storm spotters reported nickel size hail along New Mexico Highway 128 west of Jal. This hail was produced by a long-lived left-moving supercell storm that produced large hail and damaging winds earlier in the afternoon in Loving County, Texas.

Hail, Lea

When
June 14, 6:10 PM MST
Where
Lea County, Monument
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -103.267

The public reported pea to quarter size hail in Monument.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457291, 5457292.